Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 277, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 31, 2024, 1:49 AM CDT for 6 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2024, 1:49 AM CDT (06:49 UTC)
- Expired
- Jul 31, 2024, 2:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Jasper County, IA, Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 11:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -476 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:55 PM CDT, 1 hour 54 minutes earlier. Its key messages:
- Low confidence in details, but the overall pattern continues to support several rounds of thunderstorms into Wednesday night with severe weather and heavy rains possible.
- Excessive heat is expected to build into central and southern IA Wednesday, but that is conditional on overnight and early Wed convective trends
- Seasonal heat and humidity, but drier, less active weather to end the week and the weekend
Area forecast discussion, Jul 30, 11:55 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1155 PM CDT Tue Jul 30 2024 .KEY MESSAGES... - Low confidence in details, but the overall pattern continues to support several rounds of thunderstorms into Wednesday night with severe weather and heavy rains possible. - Excessive heat is expected to build into central and southern IA Wednesday, but that is conditional on overnight and early Wed convective trends - Seasonal heat and humidity, but drier, less active weather to end the week and the weekend && .DISCUSSION... Issued at 347 PM CDT Tue Jul 30 2024 Our weather looks to remain active through at least Wednesday night with IA on the northern fringe of southern Plains upper level ridging, and the southern edge of the westerlies and PV trough axis which currently extends from UT into NE. A mainly wind producing MCS and its associated mesohigh pushed outflow out of the state and into MO where it is currently reinforcing the synoptic scale warm front. This has led to the cancellation of all previous Heat Advisories. However elevated convection continues to fester southeast of the Des Moines metro, likely driven by baroclinicity and warm advection toward 700 mb. Model guidance has been doing very poorly with details on convective timing and location, including incorrectly not expecting much at all at the moment. This leads more to nowcast tools and pattern recognition to try and pin down trends into tonight. The current elevated convection is likely giving a clue to where the elevated boundary will fire again tonight with lingering mid based clouds over northeast NE as well. While it doesn’t appear to be strong, the latest RAP guidance suggests 0-2km moisture convergence will linger essentially along the NW-SE axis that is currently active. 850mb moisture continues to pool upstream across NE, and while it will not be strong (20-30kts), it should be sufficient for typical nocturnal/warm advection development upstream through the MO Valley later this evening. There does not seem to be much potential for surface based development anytime soon with the lack of cumulus development upstream. Much like the recent past a forward propagating wind producing MCS seems to be the most likely scenario later tonight, per the SPC Enhanced Risk. For instance, the 18z HRRR sounding at Carroll for late this evening is somewhat alarming with 3-4K J/kg MUCAPEs, 1200 J/kg DCAPEs, and 50kts of effective shear in an elongated hodograph. Heavy rains are also in play. While the 12Z HREF and its members dont' seem to have much utility it trying to pin down details, most members suggest some form of an MCS with heavy rain potential and 24hr localized probability matched mean noting the potential for isolated 2-5”. Thus have issue a Flood Watch for excessive rain/flash flooding in a NW-SE axis, relatively lined up with where heavy rains have fallen over the past few days. More hydro details in the Hydrology section below. Looking ahead into tomorrow confidence remains low. The general synoptic pattern begins changing with a bit more amplitude and a transition to southwest flow. This may be more conducive for the warm front and thermal ridge building into IA, and would result in 105-110F heat indices building into the state. However this is somewhat conditional as what occurred today is still in play with the potential for an overnight MCS surging outflow southward. The heat index forecasts tomorrow are tough to ignore, so have played a middle ground and issued a Heat Advisory for Wednesday afternoon. An upgrade to an Excessive Heat Warning and cancellation are both unfortunately in play as well depending on overnight convective trends. The forecast into the evening becomes a little more straight-forward with synoptic scale forcing helping to drive convection along and ahead of the approaching cold front. With extreme instability and more than sufficient effective shear, an Enhanced Risk of severe weather seems appropriate per SPC. The weather should turn less active into Thursday, although chances for showers and a few storms will linger north and east as the current ID/MT upper wave deepens into the Upper MS Valley. For the end of the week and into the weekend, our current southern Plains ridge builds into the Rockies with surface high pressure and weak northwest flow in place Friday into Saturday. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1155 PM CDT Tue Jul 30 2024 Cloud cover continues to fill in over Iowa as weakening convection pushes out of Nebraska. Not much change in details, though the signal remains relatively consistent that showers and storms will develop closer to 06z-09z overnight, generally affecting KFOD, KDSM, and KOTM through at least the mid-morning hours. A small potential for early morning fog over KMCW and KALO before dissipating near sunrise. A dry period looks likely from mid-morning into the afternoon Wednesday before additional chances for showers and storms occur, however specific timing and location remains uncertain and will continued to be monitored over the next several hours. && .HYDROLOGY... Issued at 347 PM CDT Tue Jul 30 2024 Once again flash flooding will be possible from this afternoon into at least Wednesday. In spite of maturing crops (which usually limit flash flood potential this time of year), recent heavy rainfall has led to elevated soil moisture values (and thus elevated flash flood concerns) across much of the CWA. Right now the NASA SPoRT 4-inch soil moisture as well as CREST and SAC-SMA upper-level soil moisture parameters all agree on elevated soil moisture values roughly north of a line from Sioux City to Winterset to Centerville. While soil moisture values are elevated across much of the CWA north of this line, the most elevated values are roughly within a 75-mile band north of that line. In this area the soil moisture values are elevated such that flash flooding concern is significantly higher than normal. With this aforementioned 75-mile wide band, it will take significantly less rainfall than typical for this time of year to produce flash flooding. Flash flood guidance values within this region are as low as 1.7 inches over three hours which could easily be achieved and exceeded with the potential rainfall through Wednesday. Even outside this 75-mile band if the rain is heavy enough then flash flooding would be possible elsewhere across the CWA especially within a 125-mile band north of the aforementioned line. Of course urban flooding will be a concern as well regardless of location with the heavy rainfall amounts that are possible. In terms of potential river flooding, it would be heavily dependent on the amount, location and timing of the heavy rainfall. Although the rivers in the area of most concern through Wednesday have recovered significantly from the high stages associated with the flooding last month into the early part of this month, much of the Des Moines, Skunk and Cedar/Iowa River basins are still reporting above (76 to 90th percentile) to much above normal (greater than 90th percentile) flows for this time of year. Right now the most likely scenario according to QPF hydrograph ensemble and HEFS guidance is that there would be minor to moderate rises on area rivers with isolated moderate to significant rises possible in isolated areas. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Wednesday for IAZ033>035- 044>048-057>061-070>075-081>086-092>097. Flood Watch until 7 AM CDT Wednesday for IAZ034>036-045>049- 058>062-072>075-085-086-097. && DISCUSSION...Small AVIATION...Bury HYDROLOGY...Zogg
Hazardous weather outlook, Jul 30, 3:37 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Tue Jul 30 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-312045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms will be possible this afternoon and overnight. Damaging winds, large hail, a tornado or two, and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Heat Advisory is in effect for the area Wednesday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms, some strong to severe, will remain possible through the morning hours in the east. Additional thunderstorms will arrive late Wednesday from the west and move across the state overnight. Damaging winds and large hail will be the primary threats. Heavy rain is also a concern for areas that will have received the most rain so far this week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today through Thursday morning. Rainfall amount reports are also appreciated. Jimenez
In the hours before
Local storm report, Jul 30, 8:07 PM CDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
807 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM Tstm Wnd Dmg 1 SSW Norwalk 41.48N 93.69W
07/30/2024 Warren IA Broadcast Media
Pine tree branch fell and damage side of a
house roof. Time estimated from radar.
&&
AnsorgeLocal storm report, Jul 30, 8:17 PM CDT, 5 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
817 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM Hail 4 E Lake Red Rock 41.41N 93.02W
07/30/2024 E1.00 Inch Marion IA Public
Report from mPING: Quarter (1.00 in.).
0325 PM Hail 3 SW Mitchellville 41.62N 93.39W
07/30/2024 M1.00 Inch Polk IA Public
Reported by Trained Spotter.
0416 PM Hail 2 W Pella 41.41N 92.96W
07/30/2024 E1.25 Inch Marion IA Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Jul 30, 8:45 PM CDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
845 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Tstm Wnd Dmg 2 WSW Pella 41.39N 92.95W
07/30/2024 Marion IA Public
Large tree snapped near Bos Landen Golf
Course. Time estimated from radar.
&&
AnsorgeLocal storm report, Jul 30, 8:48 PM CDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
848 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Hail 2 SW Prairie City 41.57N 93.26W
07/30/2024 E1.75 Inch Jasper IA Public
Time estimated from radar.
&&
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jul 31, 1:56 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 49 min |
| Jul 31, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 50 min |
| Jul 31, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wapello | 33 min |
| Jul 31, 3:42 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 48 min |
| Jul 31, 4:05 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 25 min |
| Jul 31, 7:34 AM CDT | Special Weather Statement | DMX | Mahaska | 11 min |
| Jul 31, 7:47 AM CDT | Flash Flood Warning | DMX | Davis, Monroe, Wapello | 5 hr |
| Jul 31, 7:54 AM CDT | River Flood Warning | DMX | Davis, Wapello | 18 hr |
| Jul 31, 8:02 AM CDT | Flash Flood Warning | DMX | Mahaska, Marion, Warren | 4 hr |
| Jul 31, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 47 min |
| Jul 31, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 43 min |
| Jul 31, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 48 min |
| Jul 31, 12:23 PM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Mahaska, Marion, Monroe, Wapello and 1 more | 24 hr |
| Jul 31, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Carroll, Cass, Crawford and 3 more | 64 min |
| Jul 31, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.